South Dakota, 2002

Hail in South Dakota, August 23, 2002

August 23, 2002 · NWS UNR · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 23, 9:50 AM MST, 2 hours 5 minutes earlier.

Area forecast discussion, Aug 23, 9:50 AM MST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
1050 AM MDT FRI AUG 23 2002

WATER VAPOR IMAGERY CLEARLY DEPICTS UPR LOW NEARING THE OR/ID BDR.
SERIES OF SHORTWAVE STILL PROGGED TO ROTATE ACRS CWFA THIS AFTN THRU
SAT EVE. DEEPENING MOIST SE FLOW IS EXPECTED AS 700MB TROF WORKS
INTO NRN PLAINS SAT. MAIN CONCERN REMAINS POSSIBILITY OF HEAVY
RAINS...AS STORM MOTION WILL BE SLOW. THUS...FLOOD WATCH HAS BEEN
EXTENDED THROUGH SAT EVE. LOW WET-BULB ZERO HEIGHTS ALSO SUGGEST
POSSIBILITY OF HAIL...SO WILL LEAVE HWO IN EFFECT.

CURRENT ZONES IN GOOD SHAPE...BUT MADE UPDATES MAINLY TO REMOVE
MORNING WORDING AND EXTEND LOCALLY HEAVY RAIN WORDING IN THE
NORTHERN HILLS THROUGH SAT.

.UNR...FLOOD WATCH THIS AFTN THRU SAT EVE FOR LAWRENCE COUNTY.
JOHNSON

In the hours before

Special weather statement, Aug 23, 6:05 AM MST, 5 hours 50 minutes before
SDZ012-013-024>031-041>044-072>074-WYZ054>058-071-231700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
705 AM MDT FRI AUG 23 2002

...SLIGHT RISK OF SEVERE THUNDERSTORMS...

.THREAT...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER PORTIONS OF
NORTHEASTERN WYOMING AND SOUTHWESTERN SOUTH DAKOTA...INCLUDING THE
BLACK HILLS...THIS AFTERNOON AND EVENING. THE MAIN THREATS FROM THE
SEVERE THUNDERSTORMS WILL BE HAIL LARGER THAN 3/4 INCH AND WIND
GUSTS GREATER THAN 60 MPH.

.DISCUSSION...
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND
EVENING AS THE ATMOSPHERE BECOMES UNSTABLE. AN UPPER LEVEL
DISTURBANCE WILL MOVE ACROSS THE AREA...LENDING SUPPORT TO STRONGER
AND MORE ORGANIZED STORMS. THE MAIN CONCERN WILL BE DAMAGING WINDS
AND LARGE HAIL. DUE TO THE ABUNDANT MOISTURE OVER THE REGION
...LOCALLY HEAVY RAIN IS ALSO POSSIBLE.

&&

COUNTIES INCLUDED IN THIS OUTLOOK ARE...JACKSON...SHANNON...
BENNETT...BUTTE...MEADE...LAWRENCE...PENNINGTON...CUSTER...FALL
RIVER...CROOK...CAMPBELL AND WESTON.

WCJIN-WYNE

GR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Pennington

When
August 23, 11:55 AM MST
Where
Pennington County, Rochford
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.117, -103.717

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2002Every state in 2002This day in weather historyWarnings in South Dakota, August 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5310717.